IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1714 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (756 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2107    
    Printed106    
    Emailed2    
    PDF Downloaded136    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2011  |  Volume : 43  |  Issue : 5  |  Page : 607-608
 

Steroid-induced central serous retinopathy


Department of Pharmacology, B. J. Medical College, Ahmedabad, Gujarat, India

Date of Submission13-Mar-2011
Date of Decision17-Apr-2011
Date of Acceptance01-Jul-2011
Date of Web Publication15-Sep-2011

Correspondence Address:
Samidh P Shah
Department of Pharmacology, B. J. Medical College, Ahmedabad, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.84985

Rights and Permissions

 » Abstract 

A-24 year-old male was prescribed prednisolone (60 mg/day) for left sided facial palsy. After three days of therapy, the patient complained of black spots in his vision in right eye. Fluorescein angiography of right eye showed evidence of central serous retinopathy (CSR). Prednisolone dose was withdrawn gradually and the patient improved within a week. There were no other systemic or ophthalmic diseases reported by the patient, which could have caused this condition. An improvement after dechallenge confirmed steroid-induced CSR. Recurrent CSR is known to cause permanent loss of vision. Hence, awareness regarding this adverse drug reaction (ADR) with steroids and its reporting can minimize this complication and help in better patient management.


Keywords: Adverse drug reaction, central serous retinopathy, corticosteroids


How to cite this article:
Shah SP, Desai CK, Desai MK, Dikshit R K. Steroid-induced central serous retinopathy. Indian J Pharmacol 2011;43:607-8

How to cite this URL:
Shah SP, Desai CK, Desai MK, Dikshit R K. Steroid-induced central serous retinopathy. Indian J Pharmacol [serial online] 2011 [cited 2019 Sep 20];43:607-8. Available from: http://www.ijp-online.com/text.asp?2011/43/5/607/84985



 » Introduction Top


Central serous chorioretinopathy (CSR) is a well-established clinical entity known to occur in individuals with type A personality. Its incidence is 9.9 per 100000 for men and 1.7 for women. [1] Systemic corticosteroid therapy triggers this condition. [2] The prevalence of steroid-induced CSR is less than 10%. [3] We report here a case of CSR due to oral prednisolone therapy.


 » Case Report Top


A 24-year-old man with left sided facial palsy was prescribed tablet prednisolone 60 mg per day for five days. Three days after initiation of prednisolone, the patient reported seeing black spots in his vision in the right eye. Primary investigations (perimetry and fundus examination) revealed central scotoma in the right eye. Fluorescein angiography showed an early spot of hyperfluorescence at the site of leakage with expansion into the area of serous detachment [Figure 1]. Based on these observations, the patient was diagnosed as a case of central serous retinopathy. The dose of prednisolone was gradually reduced after the appearance of ADR. It was reduced to 40 mg for seven days and then it was stopped. Ketorolac eye drops (0.3%) and antioxidant capsules containing L-arginine and vitamin E were prescribed. The visual disturbances abated gradually within one week after prednisolone was withdrawn.
Figure 1: Hyperfluorescence at site of the leakage

Click here to view



 » Discussion Top


There are various causes of CSR, including stress, type A personality and treatment with corticosteroids. However, it may also be idiopathic. In the present case, the patient was prescribed systemic steroids for five days. Symptom of black spots in vision and fluorescein angiography confirmed the diagnosis of central serous retinopathy. Symptoms abated after prednisolone was withdrawn. Other possible causes of CSR were ruled out. There was no history of systemic diseases or other ophthalmological causes that could have contributed to this ADR. The time course of the onset of ADR and response to dechallenge suggests the probability of prednisolone as the causal drug. Causality assessment using WHO-UMC scale [4] and Naranjo's algorithm [5] categorized "probable" for prednisolone. Rechallenge was not carried out for ethical reasons. An analysis of the ADR on the Hartwig scale, showed that the ADR was moderate in nature. [6] Further, the preventability assessment carried out using modified Schumock and Thornton criteria showed that the ADR was not preventable. [7]

Central serous retinopathy is attributed to the disruption of the ionic pump of the retinal pigmented epithelial cells (RPE) or hyperpermeability of the choroidal vasculature. [8] Glucocorticoids are known to cause CSR probably by increasing cAMP in RPE cells, and hence changing the ionic pump function or by altering the permeability of blood aqueous barrier and disrupting the outer blood retinal barrier. [9] Central serous retinopathy attributed to steroids has also been reported by Tandon et al.,[6] where a patient had posterior globe rupture and was prescribed analgesics, intravenous antibacterials and oral prednisolone (1 mg/day). The patient developed CSR after 15 days of therapy. Prednisolone was gradually tapered and the patient improved within five days.

Facial palsy is a common condition in young adults caused by viral infections like herpes zoster, mycoplasma infection or idiopathic. [10] Central serous retinopathy usually presents with loss of visual acuity, color vision and depth of perception. In 97% of cases, visual acuity returns to normal but in some cases it may affect the vision permanently. [11] However, the condition is reversible if detected early and aggravating factors are withdrawn in time. Therefore, early detection, reporting and dissemination of this rare yet important and disabling ADR can minimize its occurrence and help in better patient management.

 
 » References Top

1.Kitzmann AS, Pulido JS, Diehl NN, Hodge DO, Burke JP. The incidence of central serous chorioretinopathyin Olmsted County, Minnesota 1980-2002. Ophthalmology 2008;115:169-73.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Gregory DL, Jones DC, Denton ER, Harnett AN. Acute visual loss induced by dexamethasone during neoadjuvant docetaxol. Clin Med Oncol 2008;2:37-42.  Back to cited text no. 2
    
3.Hardwig PW, Silva AO, Pulido JS. Forgotten exogenous corticosteroid as a cause of central serous chorioretinopathy. Clin Ophthalmol 2008;2:199-201.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Who-umc.org. The Uppsala Monitoring Centre. Available from: http://www.who-umc.org/DynPage.aspx?id=22682. [Last accessed on 2010 Sep 24].  Back to cited text no. 4
    
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5
[PUBMED]    
6.Hartwing SC, Siegel J, Schnelder PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.  Back to cited text no. 6
    
7.Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm 1992;27:538.  Back to cited text no. 7
[PUBMED]    
8.Tandon R, Vanathi M, Verma L, Bharadwaj A. Central serous retinopathy masquerading as sympathetic ophthalmia. Eye (Lond) 2003;17:666-7.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  
9.Zamir E. Central serous retinopathy associated with adrenocorticotrophic hormone therapy. A case report and hypothesis. Arch Clin Exp Ophthalmol 1997;235:339-44.  Back to cited text no. 9
    
10.Facial palsy (Online). Available from: http://www.emedicine.medscape.com/article/791311-overview. [Last accessed on 2010 May 9].  Back to cited text no. 10
    
11.Wynn PA. Idiopathic central serous chorioretinopathy-A physical complication of stress? Occup Med (Chic Ill) 2001;51:139-40.  Back to cited text no. 11
    


    Figures

  [Figure 1]

This article has been cited by
1 Steroid-induced central serous chorioretinopathy in a patient with non-arteritic anterior ischemic optic neuropathy
Zeynep Alkin,Ihsan Yilmaz,Abdullah Ozkaya,Ahmet Taylan Yazici
Saudi Journal of Ophthalmology. 2015;
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow